Virginia, 2006Damaging Winds in Virginia, August 3, 2006
August 3, 2006 · NWS RNK · 6 events in 6 counties and zones
Scattered thunderstorms became severe over portions of Western Virginia during the afternoon of the 3rd, leading to wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms became severe over portions of Western Virginia during the afternoon of the 3rd, leading to wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 3, 12:38 PM EST, 34 minutes earlier.
Area forecast discussion, Aug 3, 12:38 PM EST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT THU AUG 3 2006
.AVIATION...
ISOLATED SHOWER/THUNDERSTORM ACTIVITY THIS AFTERNOON NOT ENOUGH
COVERAGE TO PUT INTO THE TAF OTHER THAN A PERIOD WITH SHOWERS IN
THE VICINITY AT SOME SITES. THUNDERSTORM ACTIVITY IN THE AREA WILL
DISSIPATE EARLY. OTHERWISE...LOOKING AT CLEARING SKIES THIS
EVENING WITH LIGHT WINDS...SO ANOTHER NIGHT WITH MVFR FOG/HAZE.
LWB WILL ONCE AGIN DROP DOWN TO LIFR WITH RIVER FOG TOWARD
MORNING. THUNDERSTORM COVERAGE SHOULD BE GREATER TOMORROW...BUT
MAINLY AFTER 18Z...SO DID NOT ADD INTO TAFS AT THIS POINT.
&&
.PREV DISCUSSION...
(ISSUED 1232 PM EDT THU AUG 3 2006)
SHORT TERM /REST OF TODAY/...
WILL ISSUE A QUICK UPDATE TO RAISE POPS. WEAK SHORT WAVE MOVG INTO
THE SRN APPLNS HAS HELPED GENERATE SCT TSTMS IN THE WRN MTNS.
ISOLD SHOWERS ARE STARTING TO DEVELOP FURTHER EAST..SO LOOKS LIKE
THE WEAK CAP MAY BE BROKEN AT ANY LOCATION DESPITE THE WEST TO
NORTHWEST FLOW AT 850 MBS. WILL HAVE AT LEAST ISOLATED
THUNDERSTORMS ALL AREAS.
PREV DISCUSSION...
(ISSUED 1045 AM EDT THU AUG 3 2006)
SHORT TERM /REST OF TODAY/...
MORNING SOUNDINGS INDICATE THAT HIGH TEMPS WILL BE A FEW DEGREES
COOLER THIS AFTERNOON...ESPECIALLY ALONG AND WEST OF THE BLUE
RIDGE. HOWEVER...DEWPOINTS AND RH ARE HIGHER. THE HEAT ADVISORY
THAT WE HAVE GOING IN THE PIEDMONT STILL LOOKS GOOD...AND BASED ON
HIGHER DDEWPOINTINTO THE AFTERNOON AT PEAK HEATING...THE HEAT
INDICES WILL BE HIGH ENOUGH THAT I WILL NEED TO ADD
AMHERST...BEDFORD AND HENRY COUNTIES TO THE ADVISORY AS WELL. THE
OTHER CHANGE TO THE FORECAST WILL BE TO INCREASE THE POPS IN THE
SOUTH ACROSS NW NC AND INTO SOUTH SIDE VA...AND THEN ALSO A
SMALLER INCREASE IN THE WESTERN SLOPES AREAS OF THE MTNS IN SW VA
AND SOUTHERN WV. THE INCREASE TO THE SOUTH IS BECAUSE OF THE
GREATER INSTABILITY IN THE MODIFIED GSO SOUNDING COMPARED TO
YESTERDAY...WHEN THERE WAS ISOLATED COVERAGE. IN ADDITION...THE
12Z MODELS ARE COMING IN SHOWING A THETA-E RIDGE DEVELOPING DOWN
THAT WAY WITH WEAK LOW LEVEL CONVERGENCE NEAR THE LEE TROF. ON
THE WESTERN SLOPES A WEAKER THETA-E RIDGE DEVELOPS THIS
AFTERNOON...BUT THE MODELS CONTINUE TO SHOW A WEAK SHORT WAVE/VORT
MOVING INTO THE SRN/CEN APPLNS BETWEEN 18 AND 00Z...AND THERE IS A
WEAK FEATURE VISIBLE ON WATER VAPOR. I THINK THIS MAY BE ENOUGH TO
GET ISOLATED CONVECTION GOING IN THE WESTERN MTNS WITH ONLY A WEAK
CAP.
PREV DISCUSSION...
(ISSUED 638 AM EDT THU AUG 3 2006)
AVIATION...
ONE MORE DAY OF HOT WEATHER...AND MAINLY VFR CONDITIONS...ONCE FOG
BURNS OFF. EXPECT HAZY CONDITIONS...BUT STILL VFR DURING THE DAY.
ISOLATED SHOWERS AND THUNDERSTORMS WILL FIRE LATE THIS AFTERNOON
ACROSS THE HIGHER TERRAIN OF NC INTO SW VA. TONIGHT...EXPECTING
SOME HIGHER CLOUDS TO ARRIVE LATE IN THE NW VIA APPROACHING
FRONT/CONVECTION. THIS MAY KEEP VSBYS FROM DROPPING AS LOW AS IT
HAS BEEN AT LWB...BUT FOR NOW STILL THINK IT MAY BE THIN ENOUGH TO
WARRANT DENSE FOG AROUND 09Z AT LWB. THE REST OF THE AIRPORTS WILL
SEE VFR/MVFR VSBYS TONIGHT.
PREV DISCUSSION...
(ISSUED 315 AM EDT THU AUG 3 2006)
SHORT TERM /TODAY/...
HIGH PRESSURE AT THE SFC/ALOFT WILL BEGIN TO WEAKEN THIS
AFTERNOON...AS A SERIES 5H SHORTWAVES DIG INTO THE SRN GRTLKS AND
OH VLY. WILL STILL EXPERIENCE A HOT DAY...AND WITH DEWPOINTS IN
THE LOW TO MID 70S...THE CURRENT HEAT ADVISORY SHOULD BE MET.
MOISTURE CONTINUES TO ADVECT IN FROM THE WEST/SW...AS THE RIDGE
SLIDES SOUTHEAST. SIMILAR TO WEDNESDAY AFTERNOON...ISOLATED
CONVECTION WILL FIRE IN THE AFTN IN THE HIGHER TERRAIN...AND
ACROSS THE SRN CWA TOWARD LATE AFTN.
LONG TERM /TONIGHT THROUGH WEDNESDAY/...
TONIGHT...WILL KEEP VERY LOW CHANCE IN THE FAR WEST PENDING
UPSTREAM CONVECTION ARRIVING EARLY...BUT TRENDS CONTINUE TO SLOW
THIS DOWN. FRONTAL SYSTEM AND ASSOCIATED CONVECTION WILL MAKE
INROADS FRIDAY AFTERNOON. FOLLOWING CLOSER TO THE 00Z NAM SHOWS
THUNDERSTORM AREA FALLING APART AS IT MOVES IN THE CENTRAL
APPS...WITH FRONT JUMPING OUR CWA INTO THE LEE TROUGH. AS
SUCH...HAVE HIGHEST POPS WEST AND FAR EAST FRI AFTN-EVENING. THE
FRONT STALLS OUT ACROSS SRN CWA OR JUST SOUTH...KEEPING CHANCE OF
SHRA/TSRA GOING INTO THE WEEKEND...WHILE THE FLOW TURNS AROUND TO
THE EAST THEN SOUTHEAST. THIS COULD LEAD TO ENHANCEMENT OF STORMS
ALONG THE BLUE RIDGE FROM NC INTO SW VA.
TEMPS FRIDAY WILL BE COOLER AS MOISTURE/CLOUDS ADVANCE IN.
DESPITE HUMID CONDITIONS...HEAT INDICES WILL STAY BELOW ADVISORY
CRITERIA. CONTINUED SEASONABLY WARM THIS WEEKEND...AS CLOUDINESS
ESPECIALLY IN SOUTHEAST FLOW KEEPS TEMPS FROM JUMPING TOO HIGH.
FRONT LOOKS TO HANG AROUND SUNDAY WITH BEST THETA-E
RIDGING/CONVERGENCE IN THE MOUNTAINS...WITH 8H FLOW TURNING SOUTH.
NO CHANGES TO PRECIP CHANCES SUN THROUGH WEDNESDAY.
AVIATION...
VFR CONDITIONS WITH AREAS OF FOG AND HAZE EXPECTED DURING THE
PERIOD. MVFR TO IFR FOG IS LIKELY IN THE DEEPER VALLEYS THIS
MORNING. ALONG THE GREENBRIER RIVER...INCLUDING AT LWB VLIFR
VISIBILITIES ARE POSSIBLE. AM FOG AND HAZE WILL LIFT AFTER
15Z...ONCE THE SURFACE INVERSION BREAKS. SCT CU WILL DEVELOP BY
MIDDAY. ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE AGAIN
POSSIBLE.
CLIMATE...
WARM TEMPS THIS MORNING SETTING POTENTIAL FOR RECORD HIGH MINIMUMS
BEING SET ONCE AGAIN AT ROANOKE...DANVILLE AND BLUEFIELD. HOT TEMPS
TODAY...BUT THE ONLY RECORD HIGHS THAT MAY BE REACHED AT ALL WOULD
BE DANVILLE AND BLUEFIELD. HERE ARE THE RECORDS FOR REFERENCE.
ROANOKE LYNCHBURG DANVILLE BLUEFIELD BLACKSBURG
--------------------------------------------------------------------
THU | 100/1963 100/1935 98/1980 89/1987 92/1975
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FOR VAZ034-035-043>047-058-059 UNTIL 6 PM
THURSDAY.
NC...HEAT ADVISORY FOR NCZ005-006 UNTIL 6 PM THURSDAY.
WV...NONE.
&&
JJHazardous weather outlook, Aug 3, 4:27 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 AM EDT THU AUG 3 2006
NCZ005-006-VAZ044>047-058-059-040930-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
527 AM EDT THU AUG 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON.
HIGH TEMPERATURES TODAY WILL BE IN THE MID TO UPPER 90S. THE
HEAT INDEX VALUES AS HIGH AS 108 DEGREES CAN BE EXPECTED IN THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NCZ003-004-019-020-VAZ022>024-032>035-043-040930-
SURRY-STOKES-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-
527 AM EDT THU AUG 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...HEAT INDICES
THIS AFTERNOON WILL REACH AROUND 100 DEGREES...MAINLY IN URBAN
AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NCZ001-002-018-VAZ007-009>020-WVZ042>045-040930-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
527 AM EDT THU AUG 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 3, 10:41 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 AM EDT THU AUG 3 2006
NCZ003-004-019-020-VAZ022>024-032-033-032200-
SURRY-STOKES-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-
INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO...
YADKINVILLE...SALEM...FINCASTLE...LEXINGTON...STUART...
ROCKY MOUNT
1141 AM EDT THU AUG 3 2006
...ANOTHER HOT AND HUMID DAY...
ONE MORE DAY OF HOT WEATHER IS EXPECTED FOR SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA. HIGH TEMPERATURES WILL BE IN THE MID TO
UPPER 90S. COMBINED WITH DEW POINTS IN THE LOWER 70S...THE HEAT
INDEX THURSDAY AFTERNOON WILL EXCEED 100 DEGREES...ESPECIALLY IN
URBAN AREAS.
A FRONT WILL APPROACH THE AREA ON FRIDAY...LEADING TO MORE CLOUDS
AND A BETTER CHANCE OF RAIN...ALONG WITH HIGH TEMPERATURES IN THE
LOWER 90S.
HEAT INDICES AROUND 100 DEGREES POSE A THREAT OF HEAT ILLNESSES.
IF YOU ARE GOING TO BE OUTSIDE FOR A PROLONGED PERIOD TODAY...PLAN
ACCORDINGLY FOR THE HOT WEATHER. BE SURE TO DRINK PLENTY OF WATER
AND TAKE FREQUENT BREAKS.
JJ
Special weather statement, Aug 3, 12:44 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 PM EDT THU AUG 3 2006
VAZ032-043-031845-
PATRICK VA-HENRY VA-
144 PM EDT THU AUG 3 2006
...STRONG THUNDERSTORM OVER PATRICK AND HENRY COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 2 MILES WEST OF HORSE PASTURE...OR ABOUT OVER PENNS
STORE. THIS STORM WAS DRIFTING SOUTHEAST AT 10 MPH...AND WILL
AFFECTING EXTREME SOUTHEAST PATRICK COUNTY AND SOUTHERN HENRY COUNTY
THROUGH 230 PM.
EXPECT RAINFALL AMOUNTS OF UP TO AN INCH IN LESS THAN 30 MINUTES AS
THIS STORM PASSES. IN ADDITION...DANGEROUS LIGHTNING STRIKES AND
WIND GUSTS TO 30 MPH CAN BE EXPECTED WITH THIS STORM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
JJ
Thunderstorm Wind, Henry
- When
- August 3, 1:12 PM EST
- Where
- Henry County, Ridgeway
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.583, -79.867
Several trees damaged in a 100 yard area. Power poles were also snapped.
Thunderstorm Wind, Lynchburg (C)
- When
- August 3, 3:17 PM EST
- Where
- Lynchburg (C) County, Lynchburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.417, -79.150
Large tree branch downed in the Richland Hills area.
Thunderstorm Wind, Patrick
- When
- August 3, 3:50 PM EST
- Where
- Patrick County, 5 mi E of Woolwine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.783, -80.200
Several large limbs down in the Heidelbach School Road area.
Thunderstorm Wind, Botetourt
- When
- August 3, 4:23 PM EST
- Where
- Botetourt County, Blue Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.383, -79.817
Thunderstorm Wind, Halifax
- When
- August 3, 4:40 PM EST
- Where
- Halifax County, 3 mi W of Nathalie
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.933, -79.000
Thunderstorm Wind, Bedford
- When
- August 3, 4:50 PM EST
- Where
- Bedford County, Montvale
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.383, -79.733
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 3, 2006$1.1 million · 1 event
- Tornado and Hail in Ohio, August 3, 20061 injured · $470,000 · F0 · 9 events
- Hail and Damaging Winds in Oklahoma, August 3, 2006$283,000 · 56 kt wind · 8 events
- Flash Flood and Flood in Ohio, August 3, 20061 injured · $76,000 · 1 in hail · 20 events
- Flash Flood in Texas, August 3, 2006$100,000 · 1 event
- Damaging Winds in Michigan, August 3, 2006$75,000 · 52 kt wind · 4 events
- Damaging Winds in Texas, August 3, 2006$33,000 · 56 kt wind · 2 events
- Damaging Wind in Florida, August 3, 2006$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 3, 2006$2,000 · 55 kt wind · 16 events
- Flash Flood in New Mexico, August 3, 2006$20,000 · 1 event
- Damaging Wind in Ohio, August 3, 2006$20,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, August 3, 2006$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529788, 5529783, 5529784, 5529785, 5529787, 5529786.